Oklahoma, 2022

Heat in Oklahoma, June 22, 2022

June 22, 2022 · NWS OUN · 1 event in 1 county or zone

Heat and humidity combined to produce oppressive heat indices that exceeded 105 degrees across much of the area on the 22nd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Heat and humidity combined to produce oppressive heat indices that exceeded 105 degrees across much of the area on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 22, 11:55 AM CST, 5 minutes earlier.

Area forecast discussion, Jun 22, 11:55 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1255 PM CDT Wed Jun 22 2022

...New SHORT TERM, AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 1253 PM CDT Wed Jun 22 2022

The large heat dome is centered over Oklahoma today and it will
expand slightly westward on Thursday. For today, temperatures a
degree or two higher in the very moist air mass from central toward
eastern Oklahoma will cause heat index greater than 105 east of u.s.
highway 377. A heat advisory is in effect for most of this area this
afternoon. Later this afternoon and into the evening scattered
showers and thunderstorms are expected to move into northern
Oklahoma. This will form along a weak frontal boundary across
southern Kansas. This area is on the northwestern periphery of the
large upper high and in the monsoonal moisture fetch. Weak surface
convergence in the hot and moist boundary layer will be sufficient
to initiate storms. Damaging wind gusts are the expected severe
hazard in this marginal risk area near and north of u.s. highway
412. Overnight this boundary is expected to disintegrate. On
Thursday, the upper high expands in most directions which is
expected to keep any storms to the west and north of Oklahoma.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 330 AM CDT Wed Jun 22 2022

Hot weather will continue through Saturday as the mid-level ridge
remains centered across the Southern Plains. The remnant surface
boundary should dissipate on Thursday as southerly winds increase
in response to lee cyclogenesis. Therefore, the probability of
convection will end. Friday should be a breezier day with an
increasing surface pressure gradient as a surface low deepens
across western Kansas. Temperatures should increase on Friday and
Saturday as low-level winds veer slightly and the boundary layer
continues to dry.

By Saturday into Sunday, a mid/upper-level trough is progged to
amplify as it digs toward the Great Lakes region. As this trough
amplifies to our northeast, the mid-level ridge will retrograde
toward the western United States and the attendant cold front will
advance southeastward across the Southern Plains. There will be a
chance for showers and thunderstorms with this front, especially
across northwest Oklahoma.

A cooler air mass is expected in the front's wake as a ~1030 mb
high moves southward across the Plains with forecast highs ranging
from the mid 80s (northern Oklahoma) to mid 90s deg F (western
north Texas) by Monday afternoon. With the mid-level ridge to our
west, northwest flow may result in MCSs impacting the area
beginning Monday night/early Tuesday.

Mahale

&&

.AVIATION...
(18Z TAFS)
Issued at 1253 PM CDT Wed Jun 22 2022

VFR conditions are expected outside of isolated thunderstorms in
northern Oklahoma later this afternoon and early evening. Coverage
will be to sparse for inclusion in TAFs. These ar expected along
a weak stationary front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  95  77  99 /  10   0   0   0
Hobart OK         72  99  76 103 /   0   0   0   0
Wichita Falls TX  74 101  77 105 /   0   0   0   0
Gage OK           69  99  75 104 /  20   0   0   0
Ponca City OK     71  93  76 100 /  30  10   0   0
Durant OK         73  97  75 101 /  10   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ013-020-026-031-
     032-043-048-052.

TX...None.
&&

SHORT TERM...09
LONG TERM....10
AVIATION...09
Hazardous weather outlook, Jun 22, 11:52 AM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1252 PM CDT Wed Jun 22 2022

OKZ004>048-050>052-TXZ083>090-231200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1252 PM CDT Wed Jun 22 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a chance for thunderstorms across the northern third of
Oklahoma this afternoon and evening. A few strong to severe
thunderstorms capable of damaging wind gusts are possible.

.Heat and Humidity...
Heat indicies from 100 to 105 degrees are expected across
southeast and east central Oklahoma this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
There is a chance for thunderstorms Saturday night into early
Sunday morning, especially across northwest and northern
Oklahoma, as a cold front moves through the area.

At least a low chance of thunderstorms will continue through
Tuesday, especially across northern Oklahoma.

.Heat and Humidity...
Hot weather will continue through Saturday, with widespread heat
index values well over 100 degrees. This will be followed by a
cool down behind a strong cold front.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Oklahoma

When
June 22, 12:00 PM CST to 7:00 PM CST
Where
Oklahoma forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

First responders responded to at least 5 heat related illness calls, with at least 3 people needing to be transported to the hospital.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040631.